Q:

Which medications cause high potassium levels?

A:

Quick Answer

Medications that sometimes cause high potassium levels include certain antibiotics, blood pressure medication and herbal supplements, explains WebMD. Other medications that increase the amount of potassium in the blood are heparin, potassium supplements, nonsteroidal anti-inflammatory drugs, potassium-sparing diuretics and azole antifungals.

Continue Reading

Full Answer

Hyperkalemia is a medical term that describes high potassium levels, notes WebMD. Antibiotics that sometimes cause this include penicillin G and trimethoprim, and blood pressure medications include ACE inhibitors, angiotensin-receptor blockers and beta-blockers. Herbal supplements that sometimes cause hyperkalemia include Siberian ginseng, milkweed, lily of the valley, Hawthorne berries and dried toad skin.

The kidneys play a major role in potassium regulation, and kidney disease is the most common cause of hyperkalemia, according to WebMD. Aldosterone regulates potassium removal from the kidneys, and diseases that reduce the production of this hormone cause hyperkalemia. Other causes of high potassium include hemolysis, rhabdomyolysis, burns, trauma and uncontrolled diabetes. These conditions cause the release of potassium from the cells into the bloodstream.

Potassium plays an important role in proper heart function, and too much potassium is a common cause of life-threatening arrhythmia and ventricular fibrillation, explains WebMD. The treatment of hyperkalemia includes therapy that removes excess potassium from the body and medications that shift potassium into the cells and cause an overall decrease in potassium levels.

Learn more about Side Effects
Sources:

Related Questions

Explore